Penn study links GLP-1 diabetes drugs to more reported hair loss
The records-based study gives population-level evidence to a side effect patients had reported anecdotally, though it cannot show that the drugs themselves cause hair loss.

A Penn Medicine study has found that adults with type 2 diabetes treated with GLP-1 medications were more likely to report hair loss than patients taking two other classes of diabetes drugs. The analysis was published in the BMJ, and the university announced the results on August 31, 2026 [1][2].
The researchers examined electronic health record data from adults with type 2 diabetes seen at the University of Pennsylvania Health System between January 2019 and September 2024. They focused on patients starting new medications for their diabetes and followed them for up to five years for any report of head hair loss [1]. Three drug classes were compared: GLP-1 receptor agonists such as Ozempic (semaglutide), SGLT2 inhibitors such as Jardiance (empagliflozin), and DPP4 inhibitors such as Januvia (sitagliptin) [1].
In the comparison with SGLT2 inhibitors, data from more than 27,000 patients showed that GLP-1 users were 37 percent more likely to report hair loss [1]. In the comparison with DPP4 inhibitors, data from more than 23,000 patients showed GLP-1 users were 68 percent more likely to have hair loss [1]. Penn's announcement described the larger figure as "almost 70 percent more likely" [1]. PhillyVoice reported that the study involved health record data from 50,000 adults with type 2 diabetes [2].
The findings were consistent across age and sex [1].
Senior author Yong Chen, PhD, a professor of biostatistics at Penn, said this is the first study to look at hair loss among patients taking GLP-1s at a wide, population level, and that clinical trials to this point were not designed to evaluate the outcome [1]. Co-author George Cotsarelis, MD, chair of Penn's dermatology department, said weight loss is a known cause of hair shedding, so GLP-1 therapy likely causes hair loss because patients on the drugs lose weight -- but there is a chance the drug causes hair loss through a different mechanism that needs to be explored [1][2].
The analysis is based on health records rather than a randomized trial, so it can show a link between the drugs and reported hair loss but cannot prove that the medications cause it [1]. Hair loss is not officially listed by the Food and Drug Administration as a side effect of GLP-1s, according to the Cleveland Clinic [2]. The Penn release describes the drugs studied as GLP-1 receptor agonists and gives Ozempic as an example [1]; one account of the study listed the category as including Wegovy, Ozempic and Zepbound [2]. Whether the analysis included tirzepatide, sold as Mounjaro and Zepbound, has not been reported.
Why it matters for patients
Doctors had heard from patients that GLP-1s seemed to be followed by hair loss. The new analysis gives that observation population-level evidence, although Penn describes the added risk as muted [1]. Because hair loss is not on the FDA's list of officially recognized side effects, patients may not hear about it when they start treatment [2].
The numbers reported are relative risks -- increases in likelihood compared with other diabetes drugs, not the share of patients who lose hair. The sources do not give the absolute number of people affected, so how common the problem is within any group of patients has not been reported.
The study looked at people with type 2 diabetes. Whether the same pattern holds for the much larger group of people who take these drugs mainly for weight loss, and who may not have diabetes, has not been reported [1][2]. Weight loss itself is a known cause of hair shedding, which would mean the shedding is not necessarily a direct drug effect [1]. GLP-1 medications have been used to improve blood sugar in type 2 diabetes since 2005, and roughly one in ten Americans now receive them, according to figures cited by Penn [1].
What happens next
Chen said he hopes it will be possible to determine specific risk factors that increase some people's susceptibility to hair loss [1]. Cotsarelis said the possibility that the drug causes hair loss through a mechanism other than weight loss needs to be explored [1]. No follow-up study or timeline has been disclosed.
Images from the sources



Sources
Semaglutides.org provides information only, not medical advice. Talk to a licensed provider about your own care before making changes. Some telehealth links are affiliate links and are labeled where they appear.